North Dakota, 2021

High Wind in North Dakota, November 11, 2021

November 11, 2021 · NWS BIS · 8 events in 8 counties and zones

A tight pressure gradient developed behind a surface low that was located over southern Manitoba into the upper Midwest. The strongest winds over the area developed in southwest into far south central North Dakota.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A tight pressure gradient developed behind a surface low that was located over southern Manitoba into the upper Midwest. The strongest winds over the area developed in southwest into far south central North Dakota. The strongest wind gust of 67 mph occurred in Hettinger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 11, 6:23 AM CST, 37 minutes earlier.

Area forecast discussion, Nov 11, 6:23 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
623 AM CST Thu Nov 11 2021

.UPDATE...
Issued at 612 AM CST Thu Nov 11 2021

At 12Z, stratus coincident with subtle wind shift and increase in
wind gusts was crossing the I-94 corridor and headed south. Clouds
will envelope the rest of the forecast area through the morning.
To the north, a few areas of snow have developed, including over
Williston and Minot. Radar reflectivities displayed on the
Williston radar are slightly further west than guidance had
previously indicated. Not expecting any notable increase in
snowfall accumulation than previously forecast, but a few tenths
of an inch will be possible. No changes needed to the going
forecast, with snow chances set to increse through the day in the
central and east.

&&

.SHORT TERM...(Today and tonight)
Issued at 347 AM CST Thu Nov 11 2021

Main forecast concern in the short term period will be winds and
snow. Falling and blowing snow will likely cause visibility issues
central and east.

A strong mid-level cyclone was deepening over the Northern Plains
this morning, intensified by its placement in the left exit region
of an upstream upper level jet streak. At the surface, a low was
centered from the Upper Mississippi into southern Manitoba, while
a tight pressure gradient was analyzed over the Dakotas. At 10Z a
pressure rise/fall couplet was nearing the International Border
from the north, and will swing south and east through the day. The
combination of pressure rises intensifying an already tight
gradient and cold air advection maintaining good momentum transfer
of strong low to mid level flow will create strong, gusty winds at
this surface today, transitioning east tonight. Strong agreement
in guidance exists in the potential for high end winds today,
especially southwest and far south central, as highlighted by the
location of near max values on the ECMWF Extreme Forecast Index.
With forecast soundings depicting 50 kts at the top of the mixed
layer today at various points of the aforementioned areas,
agreement probabilistically and in deterministic guidance lined up
well to upgrade the headline in these areas to a High Wind
Warning. To the north, values drop off somewhat but still adequate
for an Advisory (and isolated warning criteria gusts can't be
ruled out). Tonight the pressure rise bubble will shift east and
the strongest winds will transition into the James River Valley
and the eastern side of the state, though the overall wind speed
magnitude should be somewhat less as this occurs overnight.

Snow will also impact the state today and tonight, generally
north, central and east, as theta-e advection from a TROWAL wraps
around the potent cyclone. Greater ascent will be focused to the
east, and thus the best chance for snow accumulation will be from
the Turtle Mountains through the James River Valley. For most
areas the most impactful aspect of this system will be falling,
blowing snow causing visibility reductions. This will continued to
be addressed with the Winter Weather Advisory.

.LONG TERM...(Friday through Wednesday)
Issued at 347 AM CST Thu Nov 11 2021

On Friday, the upper low begins to kick east and high pressure
builds under ridging from the west. The surface pressure gradient
should linger through the day east, which will maintain windy
north winds in the central and east. Light snow may also linger
through a portion of the day as well. Then on Saturday a quick
moving clipper runs through the region, which will bring light
precipitation but also possibly a mix of several wintry
precipitation types as it drags a warm front through with it (with
high uncertainty towards details as these depend on uncertain
ascent strength and surface temperatures). Following this clipper,
ridging and warm air advection is expected with a mostly dry
forecast and an early week period of above normal temperatures
before the next trough and front arrives mid-week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 612 AM CST Thu Nov 11 2021

Snow has developed over northern North Dakota and will continue to
spread south through the day, mainly impacting north, central, and
eastern terminals. With falling and blowing snow visibilities will
likely be impacted, on top of the MVFR stratus spreading south as
well. Areas of the north central into the James River Valley
including KMOT-KJMS may see cigs drop to IFR later today or this
evening. Northwest winds will increase during the day and
become strong, gusts of 40 to near 50 kts possible. Winds
diminish somewhat in the evening but remain strong, especially as
strongest winds begin to translate east tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST /8 PM MST/ this evening for NDZ001-
002-009-010-017>021-031>035.

High Wind Warning until 9 PM CST /8 PM MST/ this evening for
NDZ040>046.

Winter Weather Advisory from noon today to 9 AM CST Friday for
NDZ003>005-011>013-022-023-025-036-037-047-048-050-051.

&&

UPDATE...AE
SHORT TERM...AE
LONG TERM...AE
AVIATION...AE
Hazardous weather outlook, Nov 11, 6:24 AM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
624 AM CST Thu Nov 11 2021

NDZ040>046-121230-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
624 AM CST Thu Nov 11 2021 /524 AM MST Thu Nov 11 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today. See weather.gov/bis for
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>003-009>011-017>021-031>035-121230-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
624 AM CST Thu Nov 11 2021 /524 AM MST Thu Nov 11 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect today. See weather.gov/bis for
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-121230-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
624 AM CST Thu Nov 11 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

Gusty northwest winds and periods of snow expected today into
Friday morning. A Winter Weather Advisory has been issued. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northwest winds and periods of snow expected today into
Friday morning. A Winter Weather Advisory has been issued. See
weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

EDWARDS

In the hours before

Local storm report, Nov 11, 6:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
630 AM CST THU NOV 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     NON-TSTM WND GST 5 S DICKINSON           46.80N 102.80W
11/11/2021  M59 MPH          STARK              ND   ASOS

            ASOS STATION KDIK DICKINSON AIRPORT.

&&

AE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Hettinger

When
November 11, 7:00 AM CST to 8:00 PM CST
Where
Hettinger forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Williams Lookout RAWS reported a wind gust of 67 mph.

High Wind, Bowman

When
November 11, 7:00 AM CST to 8:00 PM CST
Where
Bowman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Bowman AWOS reported a wind gust of 60 mph.

High Wind, Adams

When
November 11, 7:00 AM CST to 8:00 PM CST
Where
Adams forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Hettinger ASOS reported a wind gust of 59 mph.

High Wind, Sioux

When
November 11, 7:00 AM CST to 8:00 PM CST
Where
Sioux forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

Tatonka Prairie RAWS reported a wind gust of 61 mph.

High Wind, Stark

When
November 11, 7:00 AM CST to 8:00 PM CST
Where
Stark forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Dickinson ASOS reported a wind gust of 59 mph.

High Wind, Slope

When
November 11, 7:00 AM CST to 8:00 PM CST
Where
Slope forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Slope County had estimated wind gusts of 60 mph.

High Wind, Grant

When
November 11, 7:00 AM CST to 8:00 PM CST
Where
Grant forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Grant County had estimated wind gusts of 60 mph.

High Wind, Emmons

When
November 11, 7:00 AM CST to 8:00 PM CST
Where
Emmons forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
RAWS
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Emmons County had estimated wind gusts of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991752, 991753, 991754, 991755, 991756, 991757, 991758, 991759.